Colorado, 2004

Winter Weather in Colorado, March 2 to 3, 2004

March 2 to 3, 2004 · NWS GJT · 2 events in 2 counties and zones

A moist southerly flow developed over the four corners area and resulted in 3 to 4 inches of snowfall across some of the valleys of southwestern Colorado. The highest snowfall amounts occurred across the higher valley elevations near the San Juan Mountains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist southerly flow developed over the four corners area and resulted in 3 to 4 inches of snowfall across some of the valleys of southwestern Colorado. The highest snowfall amounts occurred across the higher valley elevations near the San Juan Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Mar 2, 2:30 PM MST, 1 hour 30 minutes earlier.

Area forecast discussion, Mar 2, 2:30 PM MST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
230 PM MST TUE MAR 2 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY NIGHT)...
CLOSED UPPER LOW CIRCULATION JUST OFF THE SOUTHERN CALIFORNIA COAST
EVIDENT ON THE IR/WV SATL IMAGERY THIS AFTERNOON...WILL CONTINUE TO
TRACK SOUTH-SOUTHEAST TONIGHT. MOIST/SOUTHERLY FLOW ALONG WITH WEAK
RIPPLES OF ENERGY SLIDING ACROSS THE FOUR CORNERS HELPING TO PRODUCE
AREAS OF SNOW OVER SE UTAH AND SW COLORADO. TEMPERATURES RUNNING IN
THE 30S TO LOWER 40S OVER THE LOWER ELEVATIONS...SO ANY SNOWFALL IS
MELTING ON ROADS AND NOT CREATING A PROBLEM AT THIS TIME.

TONIGHT...AS ABOVE-MENTIONED STORM ROTATES AROUND THE BAJA/SOUTHERN
CALIFORNIA AREA...DEEP PACIFIC MOISTURE WILL CONTINUE TO STREAM
ACROSS THE FOUR CORNERS. THE POTENTIAL FOR HEAVY SNOW EXISTS OVER
THE HIGH VALLEYS OF SOUTHWEST COLORADO AS DEEP UPWARD FORCING
DEVELOPS WITHIN MOIST/MARGINALLY UNSTABLE ENVIRONMENT. LOW LEVEL
(SFC-H7) SOUTHERLY FLOW 15KTS WILL CREATE UPSLOPE/OROGRAPHIC LIFT.
STRONG (120KT) UPPER JET CORE ORIENTED FROM SE ARIZONA TO NE NEW
MEXICO WILL MOVE VERY LITTLE TONIGHT...KEEPING SOUTHWEST COLORADO
IN FAVORABLE UPPER LEVEL DIVERGENT REGION. H7 SPECIFIC HUMIDITY
RUNNING BETWEEN 3.0-3.5G/KG. DIURNAL COOLING WILL BE FINAL INGREDIENT
FOR WIDESPREAD SNOW FROM CORTEZ TO PAGOSA SPRINGS TONIGHT.  HAVE
ISSUED WINTER WEATHER ADVISORIES FOR THE SW COLORADO VALLEYS TONIGHT
FOR GENERAL 3-6 INCHES OF SNOW. THE SOUTHWEST SAN JUAN MTNS WILL
ALSO BE IN AN ADVISORY THROUGH LATE WEDNESDAY MORNING WITH ABOUT
4-8 INCHES NEW SNOW.  BELOW 6000 FEET IN SE UTAH/SW COLORADO...A
RAIN/SNOW MIX WILL OCCUR WITH LESS THAN 2 INCHES SNOW EXPECTED.

ACROSS THE CENTRAL/NORTHERN ZONES...A WEAK TROUGH WILL SLIDE ACROSS
THE AREA FROM THE PACIFIC NORTHWEST. LOW LVL MOISTURE CONVG AND WEAK
DYNAMICS FROM WAVE WILL PRODUCE SCT -SHSN TONIGHT...WITH MINOR SNOW
ACCUMULATIONS (< 2) IN THE MOUNTAINS.

WEDNESDAY-WEDNESDAY NIGHT...THE UPPER LEVEL STORM OVER THE GULF OF
CALIFORNIA WILL GRADUALLY MAKE THE TURN AND MIGRATE EAST. SNOW IS
EXPECTED TO PERSIST BUT TAPER OFF IN INTENSITY/COVERAGE ACROSS THE
SOUTH BY LATE MORNING AS JET DYNAMICS AND LOW LEVEL SOUTHERLY FLOW
WEAKEN. ANOTHER WAVE IS EXPECTED TO LIFT NORTH ACROSS WESTERN
COLORADO WEDNESDAY NIGHT AS MAIN UPPER LVL CIRCULATION TRACKS JUST
SOUTH OF THE AZ/NM BORDER.  MOISTURE AND WEAK INSTABILITY WILL
CONTINUE TO CHANCE OF SNOW ACROSS THE SOUTH AND CENTRAL/NORTHERN
MTNS. H7 SOUTH FLOW INCREASES 15-20KTS WED NIGHT.  NADLER.83

.LONG TERM (THURSDAY-TUESDAY)...
THURS:  CLOSED LOW WELL TO THE SOUTH OVER SRN NM/NRN MEX FINALLY
KICKS OUT TO THE NE AND INTO THE SRN PLAINS BY EVE. ETA LOOKS A TAD A
SLOWER AND A LITTLE FARTHER S THAN GFS AND IS PREFERRED. BUMPED POPS
UP A TAD SWRN SAN JUANS/DRO/PAGOSA ARE LOW LEVEL MOISTURE SHOULD
STILL BE THERE AS 700 MB DEF ZONE DRIFTS SEWD ACROSS THE AREA...BUT
NOT TO THE EXTENT THAT THE GFS IMPLIES WITH ITS MORE NRN TRACK. AT
THE SAME TIME...ANOTHER PAC SHORTWAVE RAPIDLY MOVES IN FROM THE NW
PUSHING A COLD FRONT THROUGH NE UT/NW CO DURING THE AFTN AND THE
REMAINDER OF THE AREA THU NIGHT. PROGRESSIVE NATURE OF SYSTEM WILL
KEEP FRONTAL PCPN LIMITED IN DURATION...BUT NW OROGRAPHIC FLOW AND
COLD ADVECTION SHOULD KEEP THE CHANCE OF SNOW AROUND IN FAVORED NRN
LOCATIONS THU NIGHT.

FRI: NW FLOW WITH PERSISTENT MOISTURE ENOUGH TO KEEP A CHANCE OF SNOW
FOR THE NRN MTNS...AND SLIGHT CHANCE ELSEWHERE. COOLER TEMPS.

SAT-TUE:  WNW FLOW INTO MONDAY WITH WEAK WAVES PASSING GENERALLY TO
THE NORTH. WILL KEEP A MENTION OF LOW POPS IN THOSE AREAS.
OTHERWISE...DRY CONDITIONS ARE EXPECTED WITH TEMPS WARMING. WITH
BROAD TROUGH OR NEARLY ZONAL FLOW EXPECTED ACROSS NRN PACIFIC AND NOT
TOO CONFIDENT ON HOW MODELS DEVELOP/LOCATE DOWNSTREAM FEATURES EARLY
NEXT WEEK...BUT BOTH GFS AND ECMWF INDICATE RIDGE DEVELOPING NEAR THE
WEST COAST. WILL GO WITH DRIER WX TUE ANTICIPATING RIDGE TO SHIFT
INLAND AS FLOW REMAINS PROGRESSIVE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...WINTER WEATHER ADVISORY TONIGHT THROUGH 1100 AM MST ZONES
      19/21/22/23.
.UT...NONE.

&&

DJN/JAD
Hazardous weather outlook, Mar 2, 5:45 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MST TUE MAR 2 2004

COZ009-012-017>023-UTZ022-028-029-031245-
ANIMAS RIVER BASIN-CANYONLANDS/NATURAL BRIDGES-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
LA SAL AND ABAJO MOUNTAINS-NORTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-SAN JUAN RIVER BASIN-
SOUTHEAST UTAH-SOUTHWEST SAN JUAN MOUNTAINS-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST UTAH AND SOUTHWEST
COLORADO...AND THE CENTRAL MOUNTAINS OF WESTERN COLORADO.

.DAY ONE...TODAY AND TONIGHT...

SNOW WILL DEVELOP ACROSS THE MOUNTAINS TODAY...AND BECOME WIDESPREAD
TONIGHT...WITH PERIODS OF HEAVY SNOW ACROSS THE SOUTHWEST SAN JUAN
MOUNTAINS. WIDESPREAD SNOW WILL ALSO OCCUR ACROSS THE VALLEYS OF
SOUTHWEST COLORADO TONIGHT. MANY ROADS WILL BECOME ICY AND SNOWPACKED
CREATING HAZARDOUS WINTER DRIVING CONDITIONS. PLEASE REFER TO THE
WINTER WEATHER ADVISORY PRODUCT UNDER THE DENWSWGJT HEADER FOR MORE
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SNOW SHOWERS WILL COME TO AN END EARLY WEDNESDAY...WITH DRY
CONDITIONS EXPECTED THROUGH LATE THURSDAY.  ANOTHER CHANCE OF SNOW
WILL MOVE INTO THE AREA THURSDAY NIGHT AND FRIDAY.  DRY AND
WARMER CONDITIONS WILL OCCUR SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ003-004-010-013-UTZ023-025-031245-
EASTERN UINTA MOUNTAINS-ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-ROAN AND TAVAPUTS PLATEAUS-
TAVAPUTS PLATEAU-
545 AM MST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MOUNTAINS OF NORTHWEST
COLORADO AND NORTHEAST UTAH.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF SNOW WILL DEVELOP ACROSS THE MOUNTAINS OF NORTHEAST
UTAH AND NORTHWEST COLORADO TODAY...AND CONTINUE TONIGHT. THIS WILL
CREATE AREAS OF SNOW PACKED AND ICY CONDITIONS ON ROADS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

ISOLATED TO SCATTERED SNOW SHOWERS WILL OCCUR EACH DAY OVER THE
NORTHWEST COLORADO MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

COZ001-002-005>008-011-014-UTZ024-027-031245-
ARCHES/GRAND FLAT-CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-GRAND VALLEY-LOWER YAMPA RIVER BASIN-
UPPER GUNNISON RIVER VALLEY-UPPER YAMPA RIVER BASIN-
545 AM MST TUE MAR 2 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE VALLEYS OF NORTHEAST AND
EAST-CENTRAL UTAH...AND NORTHWEST AND WEST-CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT...

AREAS OF SNOW WILL DEVELOP ACROSS THE VALLEYS TODAY AND
TONIGHT. SOME ROADS MAY BECOME SNOWPACKED AND ICY...CREATING
HAZARDOUS DRIVING CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

SCATTERED MOUNTAIN SNOW SHOWERS WILL OCCUR THURSDAY NIGHT AND
FRIDAY. OTHERWISE DRY CONDITIONS ARE EXPECTED THROUGH NEXT
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS OR ANY HAZARDOUS WEATHER
CONDITIONS TO THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION.

TAL/JDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Four Corners / Upper Dolores River Basin

When
March 2, 4:00 PM MST to March 3, 5:00 AM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Winter Weather, San Juan River Basin

When
March 2, 4:00 PM MST to March 3, 5:00 AM MST
Where
San Juan River Basin forecast zone
Reported by
TRAINED SPOTTER
Coordinates
37.194, -107.048 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2004Every state in 2004This day in weather historyWarnings in Colorado, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5389393, 5389394.